Posted by katrina on October 22, 2001 at 15:25:12:
In Reply to: Tegretol can be a nasty drug, Ave. posted by Charlie on October 21, 2001 at 17:58:48:
My husband was prescribed tegretol for trigeminal neuralgia and can attest to the nasty side of it. He took it for less than a month, with the dose being increased weekly after blood testing for therapeutic level (which I might add, he never achieved). He had a 1 in 10,000 reaction to it which nearly cost him his life. Spent 11 days in the hospital with temperatures as high as 107. He has brain stem damage which has left him totally dependant on a wheel chair, it takes several tries to scratch his chin, unable to feed himself or use the bathroom himself. Prognosis is that he should regain these functions, but many days he is doubtful. For a man of 41 years old it has certianly changed his life overnight, and unfortunately he still suffers with both clusters and trigeminal with fewer options of relief following renal and liver failure. I realize that the number of people who react as he did to tegretol are rare, but the chance is there. He was diagnosed with Steven Johnson syndrome and Malignant Neuroleptic syndrome, and after researching these syndromes, he was very lucky to remain alive. Please be careful and if you should develop a rash and fever that persists don't let you doc tell you it has to run its course, 7-10 days, and high fever not dangerous till reaches 105, insist on hospitalization. Good luck to you.
Post a Followup